Get your full text copy in PDF
Nantawit Sugandhavesa, Passakorn Sawaddiruk, Torphong Bunmaprasert, Sintip Pattanakuhar, Siriporn C. Chattipakorn, Nipon Chattipakorn
(Department of Orthopedics, Faculty of Medicine, Chiang Mai University, Chiang Mai, Thailand)
Am J Case Rep 2019; 20:628-630
Hiccups induced by steroids administration is not common. Although it is not life-threatening and is always recognized as a transient and minor complication, it can be severely uncomfortable and significantly diminished patient quality of life. In this case report, persistent hiccups were observed in 2 middle-aged Thai men receiving low-dose intravenous dexamethasone. This case report highlights the awareness of severe dexamethasone-induced hiccups.
CASE REPORT: A 49-year-old man and a 38-year-old man were admitted to our hospital and received IV dexamethasone. The hiccups started after each patient received a single dose of dexamethasone. The frequency and severity of their hiccups increased over time during dexamethasone treatment. Hiccups still continued to occur despite the discontinuation of dexamethasone and lasted for 72 h after drug termination.
CONCLUSIONS: Dexamethasone can cause persistent hiccups. Although hiccups are not life-threatening, it should not be neglected since it can be severely uncomfortable and significantly diminish patient quality of life. Termination of dexamethasone can gradually relieve hiccups. Dexamethasone should be used cautiously and clinicians must be aware of this undesirable effect.